Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 263, NWS Bismarck, ND

September 3, 2018Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2018, 8:23 PM MDT for Dunn County, Stark County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 8:23 PM MDT (02:23 UTC)
Expired
Sep 3, 2018, 9:15 PM MDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 171 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 8:36 PM MDTHAIL 13 N Dickinson, NDHAIL LASTED ABOUT 2 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 4:44 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1312 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

489 
WUUS53 KBIS 040223
SVRBIS
NDC025-089-040315-
/O.NEW.KBIS.SV.W.0263.180904T0223Z-180904T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
823 PM MDT MON SEP 3 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dunn County in southwestern North Dakota...
  Stark County in southwestern North Dakota...

* Until 915 PM MDT.

* At 822 PM MDT, a severe thunderstorm was located near South Heart,
  or 8 miles west of Dickinson, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Dickinson around 840 PM MDT.
  Taylor around 910 PM MDT.

Other locations impacted by this severe thunderstorm include
Hirschville, New Hradec and Dickinson Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4697 10323 4698 10322 4698 10304 4705 10303
      4726 10247 4669 10227 4668 10322 4670 10323
TIME...MOT...LOC 0222Z 254DEG 27KT 4692 10297 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
2 follow-up statements
730 
WWUS53 KBIS 040238
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
838 PM MDT MON SEP 3 2018

NDC025-089-040315-
/O.CON.KBIS.SV.W.0263.000000T0000Z-180904T0315Z/
Dunn ND-Stark ND-
838 PM MDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTHWESTERN DUNN AND STARK COUNTIES...

At 838 PM MDT, a severe thunderstorm was located 5 miles north of
Dickinson, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Taylor around 910 PM MDT.

Other locations impacted by this severe thunderstorm include
Hirschville, New Hradec and Dickinson Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4692 10305 4698 10304 4699 10304 4705 10303
      4726 10247 4669 10227 4668 10322 4670 10323
      4680 10323
TIME...MOT...LOC 0238Z 254DEG 27KT 4695 10279 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
865 
WWUS53 KBIS 040251
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
851 PM MDT MON SEP 3 2018

NDC025-089-040315-
/O.CON.KBIS.SV.W.0263.000000T0000Z-180904T0315Z/
Dunn ND-Stark ND-
851 PM MDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL DUNN AND NORTHEASTERN STARK COUNTIES...

At 851 PM MDT, a severe thunderstorm was located 8 miles northwest of
Gladstone, or 9 miles northeast of Dickinson, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Taylor around 910 PM MDT.

Other locations impacted by this severe thunderstorm include
Hirschville and New Hradec.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4703 10294 4726 10247 4681 10231 4681 10276
TIME...MOT...LOC 0251Z 254DEG 27KT 4698 10265 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:35 PM MDT, 5 hours 48 minutes earlier.

Area forecast discussion, Sep 3, 2:35 PM MDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
335 PM CDT Mon Sep 3 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 229 PM CDT Mon Sep 3 2018

Thunderstorms are the main focus in the short term period.

Overall, there are very few changes this forecast period from
the previous forecast. Convection still looks to develop between
5-6 pm cdt per latest CAM model output. This is slightly later
than earlier runs of the CAMS and also a little farther south.
However, convection does expand quickly northward into SE
Saskatchewan and SW Manitoba. Storm mode still indicates a blend
with discrete supercells possible early on (especially south)
with a transition to multicellular and QLCS later tonight. SPC day
1 outlook did expand the slight risk area a little farther east
along the Canadian border. Latest iterations of the HRRR are
supporting a possible QLCS segment pushing into the Turtle
mountains late this evening. Stronger Bulk shear along the
Canadian border with shear aligned almost due parallel to the
convective line would support this scenario.

After 06 UTC Convection appears to diminish as it moves into a
more strongly capped environment over central and eastern ND,
combined with the diurnal increase in CIN with the loss of
heating. Continued a mention of severe this early evening west and
mid to late evening central, extending as far east as a line from
around Hettinger to near Bismarck and into the Turtle mountains.
Areas east of this, at this time, would appear to have a limited
chance of severe weather late tonight.

Convection may linger through the morning over the southern James
River Valley. Although we are only expecting shower activity with
a slight chance of thunder.

Cool high pressure builds over the area through the remainder of
the day Tuesday, with temperatures in the low 60s northwest to the
lower 70s in the southern James River Valley.

.LONG TERM...(Tuesday night through Monday)
Issued at 229 PM CDT Mon Sep 3 2018

We have introduced patchy frost into the forecast across the
northwest and north central Late Tuesday night into Wednesday
morning as Cool high pressure slides into northern ND by 12 UTC
Wednesday. We utilized guidance on the cooler side of the envelope
of solutions, but not the coolest. Later shifts can adjust as
needed but we will need to monitor for possible frost/freeze
highlights mainly along and north of the highway 200 corridor.

Quiet weather is in store Wednesday through Thursday. A blend of
model guidance produces a chance of showers and thunderstorms
Thursday night into Friday morning, mainly along the International
Border in an area of warm advection and weak impulsed moving
through a quasi-zonal flow. Another wave moves through the region
Saturday into Sunday but models are not in as good agreement here,
but it does result in some slight chance pops. After the cooldown
on Wednesday, Temperatures quickly rebound to values near normal
through the remainder of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 229 PM CDT Mon Sep 3 2018

VFR conditions to begin the 18Z TAF period. Scattered to broken
low vfr Ceilings this afternoon at KJMS. Otherwise clear skies
elsewhere until convection begins late afternoon/early evening.
Kept a VCTS at KISN as thinking now is convection may develop just
east of here. Added a Tempo period at KDIK and KMOT for convection
in the 03-06 UTC timeframe. With move uncertainty with convection
farther east, just added a VCTS at KBIS and KJMS using latest HRRR
for guidance on timing. After convection moves through winds
become north to northwest and remain northerly through the rest of
the 18Z TAF period. We did add a mention of MVFR ceilings
developing at KJMS late tonight and lingering into Tuesday
morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Sep 3, 8:19 PM MDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
919 PM CDT Mon Sep 3 2018

NDZ003-004-010>012-018>021-032>034-040>045-050230-
Renville-Bottineau-Mountrail-Ward-McHenry-Dunn-Mercer-Oliver-
McLean-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
919 PM CDT Mon Sep 3 2018 /819 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are possible until midnight. Large hail up
to half dollar size and wind gusts as high as 70 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated.

NDZ005-013-022-023-025-035>037-046>048-050-051-050230-
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
919 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-017-031-050230-
Divide-Burke-Williams-McKenzie-Golden Valley-
919 PM CDT Mon Sep 3 2018 /819 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Local storm report, Sep 3, 6:43 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     4 ENE MUD BUTTES        46.05N 103.69W
09/03/2018                   BOWMAN             ND   AIRPLANE PILOT

            EARLIER FUNNEL DISSIPATED AND ANOTHER FUNNEL
            CLOUD HAD DEVELOPED.

&&
Local storm report, Sep 3, 7:07 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             BELFIELD                46.89N 103.19W
09/03/2018  M1.00 INCH       STARK              ND   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE BEGAN AT 750 PM AND
            LASTED UNTIL 755 PM.

&&
Local storm report, Sep 3, 7:35 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             NEW TOWN                47.98N 102.49W
09/03/2018  E0.75 INCH       MOUNTRAIL          ND   PUBLIC

&&
Local storm report, Sep 3, 7:51 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             BELFIELD                46.89N 103.19W
09/03/2018  E0.88 INCH       STARK              ND   TRAINED SPOTTER

            LOTS OF NICKEL SIZE HAIL FALLING.

&&
Local storm report, Sep 3, 8:02 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             BELFIELD                46.89N 103.20W
09/03/2018  E1.00 INCH       STARK              ND   PUBLIC

            QUARTER SIZED HAIL AND WINDS TO 40 MPH.

&&
Local storm report, Sep 3, 8:18 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             BELFIELD                46.88N 103.20W
09/03/2018  M1.25 INCH       STARK              ND   LAW ENFORCEMENT

            HALF DOLLAR SIZE HAIL AND MINOR STREET
            FLOODING IN BELFIELD.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:10 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Sep 3, 6:16 PM MDTSevere Thunderstorm WarningBISBillings, Dunn59 min
Sep 3, 6:22 PM MDTTornado Warning Tornado observedBISBowman23 min
Sep 3, 6:29 PM MDTSevere Thunderstorm WarningBISBillings, Slope, Stark61 min
Sep 3, 6:30 PM MDTSevere Thunderstorm WarningBISBowman, Slope28 min
Sep 3, 6:47 PM MDTSevere Thunderstorm WarningBISBowman58 min
Sep 3, 6:58 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark62 min
Sep 3, 7:09 PM MDTSevere Thunderstorm WarningBISMountrail, Ward66 min
Sep 3, 7:40 PM MDTSevere Thunderstorm WarningBISBillings, Stark50 min
Sep 3, 8:17 PM MDTSevere Thunderstorm WarningBISBottineau, Renville43 min
Sep 3, 8:22 PM MDTSevere Thunderstorm WarningBISBurke, Renville, Ward38 min
Sep 3, 10:01 PM MDTSpecial Weather StatementBISOliver29 min
Sep 3, 11:08 PM MDTSpecial Weather StatementBISSheridan52 min
Sep 3, 11:20 PM MDTSpecial Weather StatementBISMorton40 min
Sep 4, 12:16 AM MDTSpecial Weather StatementBISBurleigh44 min
Sep 4, 1:03 AM MDTSpecial Weather StatementBISBurleigh42 min
Sep 4, 2:06 AM MDTSpecial Weather StatementBISKidder39 min
Sep 4, 2:57 AM MDTSpecial Weather StatementBISStutsman48 min
Sep 4, 5:58 AM MDTSpecial Weather StatementBISLogan47 min
Sep 4, 6:36 AM MDTSpecial Weather StatementBISLogan39 min
Sep 4, 7:09 AM MDTSpecial Weather StatementBISLaMoure51 min
Sep 4, 7:51 AM MDTSpecial Weather StatementBISLaMoure24 min
Sep 4, 1:50 PM MDTFrost AdvisoryBISBottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more18 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.